Alert archive / Michigan / Freeze Watches in 2012

Freeze Watch 3, NWS Grand Rapids, MI

April 25, 201223 counties in Michigan

NWS Grand Rapids, MI issued this freeze watch at Apr 25, 2012, 3:23 PM EDT for 23 counties in Michigan. It took effect at Apr 27, 2012, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2012, 3:23 PM EDT (19:23 UTC)
In effect from
Apr 27, 2012, 2:00 AM EDT
Expired
Apr 26, 2012, 3:32 AM EDT
In force
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze watch went out at Apr 25, 1:39 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 25, 1:39 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT WED APR 25 2012

.SYNOPSIS...
ISSUED AT 421 AM EDT WED APR 25 2012

SCATTERED RAIN SHOWERS WILL BE SPREADING INTO THE REGION
TODAY...REACHING THE SOUTHWEST CORNER OF THE STATE LATE THIS
MORNING...THEN COVERING ALL OF SOUTHWEST MICHIGAN BY MID
AFTERNOON. BY THIS EVENING ALL AREAS WILL BE SEEING A STEADY RAIN
ALONG WITH THE RISK OF A FEW THUNDERSTORMS ALONG AND SOUTH OF
I-96. THE RAINS WILL DIMINISH AFTER MIDNIGHT...BUT MAY LINGER INTO
EARLY THURSDAY MORNING IN SOME AREAS. CLEARING IS EXPECTED INTO
THURSDAY AFTERNOON...WITH A CLEAR AND FROSTY THURSDAY NIGHT.

&&

.UPDATE...
ISSUED AT 1228 PM EDT WED APR 25 2012

AFTER COORDINATION WITH IWX...WE PLAN TO ISSUE A FREEZE WATCH
LATER THIS AFTERNOON. IT WILL BE VALID THURSDAY NIGHT FOR OUR
ENTIRE CWFA.

IN THE SHORTER TERM....HAVE TWEAKED GRIDS TO ADJUST THE TIMING OF
PRECIPITATION EXPECTED TO SPREAD NE FROM FAR SW LOWER MI. WE
EXPECT A MUCH SHARPER AND SOMEWHAT DELAYED ONSET TO RAIN OVERALL.
THIS REASONING IS BASED ON VERY DRY AIR OVER LOWER MI AND
NARROWING / INTENSIFICATION OF THE RAIN BAND THAT EXTENDS FROM
SERN WISCONSIN TO NRN INDIANA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 421 AM EDT WED APR 25 2012

RAIN CHANCES CONTINUE TO LOOK MORE FAVORABLE LATER TODAY INTO
TONIGHT. AN AREA OF RAIN WAS CONTINUING TO BLOSSOM OVER MN AND
SURROUNDINGS AREAS IN A REGION OF UPPER DIVERGENCE FROM THE RIGHT
ENTRANCE REGION OF THE UPPER JET. THERE WAS ALSO A LOW LEVEL JET
IN THIS AREA WHICH WAS SUPPORTING A FEW THUNDERSTORMS.

THE FAVORABLE UPPER DIVERGENCE WILL ALREADY BE REACHING LOWER
MICHIGAN TOWARD NOON. THERE WILL BE A FAIR AMOUNT OF DRY AIR TO
OVERCOME...SO THIS SHOULD DELAY THE BEGINNING OF MEASURABLE RAIN
UNTIL AFTERNOON IN MOST AREAS. THEN TOWARD 00Z WE WILL BEGIN TO
SEE THE INFLUENCES OF A NEW LOW LEVEL JET THAT EMERGES FROM THE
OHIO VALLEY. MUCH OF THIS FORCING APPEARS TO STAY TO OUR
SOUTH...BUT IT SHOULD ENHANCE THE RAIN INTENSITY ESPECIALLY ALONG
AND SOUTH OF I-96. THIS WILL ALSO BE THE AREA WHERE THUNDER WILL
BE MENTIONED AS ELEVATED INSTABILITY SHOULD GRAZE THE SOUTHERN
CWA...DESPITE A SURFACE LOW REMAINING TO OUR SOUTH.

SO BOTTOM LINE...HAVE RAISE POPS FOR TODAY AND TONIGHT AND EVEN
INTO THURSDAY MORNING. THE UPPER TROUGH DOES NOT PASS BY UNTIL
THURSDAY MORNING...SO A FEW LINGERING SHOWERS WILL BE POSSIBLE
THROUGH EARLY THURSDAY MORNING. HOWEVER EXPECT RAPID CLEARING
INTO THURSDAY AFTERNOON AS VERY DRY AIR FOLLOWS THE UPPER TROUGH.
WITH THIS CLEARING...MORE EFFICIENT MIXING WILL BE REALIZED...AND
ALONG WITH THE COLD ADVECTION BEHIND THE SYSTEM...WINDS SHOULD
GUST TO AROUND 35 MPH.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 421 AM EDT WED APR 25 2012

THE MAIN CHALLENGE DEALS WITH THE TIMING AND AMOUNT OF ANY
PRECIPITATION.  A WEAKENING WAVE OF LOW PRESSURE WILL BE TRACKING UP
THE OH VALLEY FRI NIGHT INTO SAT NIGHT.  LOW LEVEL MOISTURE WILL BE
LIMITED WITH THIS SYSTEM.  THE LIFT ASSOCIATED WITH THIS SYSTEM WILL
BE WEAKENING WITH TIME.  WILL KEEP THE POPS UNDER 50 PERCENT AS IT
MAY BE DIFFICULT TO MEASURE ANY OF THE PRECIPITATION.  MODELS ARE IN
FAIRLY GOOD AGREEMENT ON THIS SCENARIO.

A RIDGE OF HIGH PRESSURE MOVES IN FOR SUNDAY AND MONDAY...THEN
ANOTHER WAVE OF LOW PRESSURE APPROACHES FROM THE SOUTHWEST.  THIS
NEXT STORM WILL HAVE SOME GULF MOISTURE WITH IT.  A LOW LEVEL
JET WILL AIMED OUR WAY AS WELL.  TEMPERATURES SHOULD BE MODERATING
TO NEAR OR ABOVE NORMAL VALUES FOR THE MIDDLE PART OF THE WEEK AS A
RESULT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 138 PM EDT WED APR 25 2012

HAVE DELAYED THE TIMING FOR FUEL ALTERNATE CIGS...THEN IFR CIGS...
WITH THIS TAF PACKAGE. WE ALSO EXPECT PRECIPITATION TO BE DELAYED
AND LIGHTER IN INTENSITY OVERALL. CONFIDENCE IS FAIRLY HIGH FOR
IFR CIGS AFTER 06Z...WITH LIFR CIGS ALSO POSSIBLE. EXPECT A RAPID
TRANSITION TO VFR CIGS THURSDAY MORNING...ALTHOUGH THIS IS NOT
MENTIONED IN THE TAFS FOR THE SAKE OF BREVITY. STILL LOOKS
REASONABLE TO INCLUDE VCTS IN THE KAZO AND KBTL TAFS WITH THE MAIN
THREAT IN THE 00-06Z TIMEFRAME.

&&

.MARINE...
ISSUED AT 421 AM EDT WED APR 25 2012

FAIRLY QUIET ON THE LAKE FOR TODAY AND TONIGHT. HOWEVER AS THE
SURFACE LOW PASSING BY ON THURSDAY WINDS WILL INCREASE BY
AFTERNOON. WE WILL LIKELY NEED A SCA THURSDAY AFTERNOON INTO
THURSDAY NIGHT.

&&

.HYDROLOGY...
ISSUED AT 421 AM EDT WED APR 25 2012

BUMPED UP THE EXPECTED RAINFALL FROM THE SYSTEM LATER TODAY INTO
TONIGHT. MOST AREAS SHOULD SEE AROUND A QUARTER OF AN INCH OF
RAIN...WITH AREAS SW OF GRR PERHAPS SEEING UPWARDS OF AN HALF
INCH. THIS SHOULD NOT CAUSE ANY HYDRO ISSUES HOWEVER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

UPDATE...TJT
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MJS
AVIATION...TJT
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Apr 25, 5:34 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
534 AM EDT WED APR 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
534 AM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF A MUSKEGON TO
LANSING LINE.  SEVERE WEATHER IS NOT FORECASTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BELOW FREEZING TEMPERATURES MAY OCCUR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-260945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
534 AM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT SOUTH OF MUSKEGON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:16 PM EDTSmall Craft AdvisoryGRR37 hr

Nearby

Freeze Watches in Michigan, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.